Alert archive / West Virginia / Freeze Warnings in 2021
Freeze Warning 5, NWS Baltimore/Washington
NWS Baltimore/Washington issued this freeze warning at May 11, 2021, 2:25 PM EDT for Highland County, Virginia; Grant County, Pendleton County, West Virginia. It took effect at May 12, 2021, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2021, 2:25 PM EDT (18:25 UTC)
- In effect from
- May 12, 2021, 1:00 AM EDT
- Expired
- May 12, 2021, 9:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
Counties Highland County, VA, Grant County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 166 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859 WWUS71 KLWX 111825 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 225 PM EDT Tue May 11 2021 MDZ001-VAZ503-WVZ501-505-120230- /O.UPG.KLWX.FZ.A.0005.210512T0400Z-210512T1300Z/ /O.NEW.KLWX.FZ.W.0005.210512T0500Z-210512T1300Z/ Garrett-Western Highland-Western Grant-Western Pendleton- Including the cities of Mountain Lake Park, Oakland, Grantsville, Hightown, Bayard, Mount Storm, and Riverton 225 PM EDT Tue May 11 2021 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures of 28 to 32 expected. * WHERE...In Maryland, Garrett County. In Virginia, Western Highland County. In West Virginia, Western Grant and Western Pendleton Counties. * WHEN...From 1 AM to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
3 follow-up statements
370 WWUS71 KLWX 120111 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 911 PM EDT Tue May 11 2021 MDZ001-VAZ503-WVZ501-505-121300- /O.CON.KLWX.FZ.W.0005.210512T0500Z-210512T1300Z/ Garrett-Western Highland-Western Grant-Western Pendleton- Including the cities of Mountain Lake Park, Oakland, Grantsville, Hightown, Bayard, Mount Storm, and Riverton 911 PM EDT Tue May 11 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...In Maryland, Garrett County. In Virginia, Western Highland County. In West Virginia, Western Grant and Western Pendleton Counties. * WHEN...From 1 AM to 9 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
967 WWUS71 KLWX 120536 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 136 AM EDT Wed May 12 2021 MDZ001-VAZ503-WVZ501-505-121300- /O.CON.KLWX.FZ.W.0005.000000T0000Z-210512T1300Z/ Garrett-Western Highland-Western Grant-Western Pendleton- Including the cities of Mountain Lake Park, Oakland, Grantsville, Hightown, Bayard, Mount Storm, and Riverton 136 AM EDT Wed May 12 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...In Maryland, Garrett County. In Virginia, Western Highland County. In West Virginia, Western Grant and Western Pendleton Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
130 WWUS71 KLWX 120806 NPWLWX URGENT - WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 406 AM EDT Wed May 12 2021 MDZ001-VAZ503-WVZ501-505-121615- /O.NEW.KLWX.FZ.A.0006.210513T0500Z-210513T1300Z/ /O.CON.KLWX.FZ.W.0005.000000T0000Z-210512T1300Z/ Garrett-Western Highland-Western Grant-Western Pendleton- Including the cities of Mountain Lake Park, Oakland, Grantsville, Hightown, Bayard, Mount Storm, and Riverton 406 AM EDT Wed May 12 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 28 are occurring. For the Freeze Watch, sub-freezing temperatures as low as 30 are possible. * WHERE...In Maryland, Garrett County. In Virginia, Western Highland County. In West Virginia, Western Grant and Western Pendleton Counties. * WHEN...For the Freeze Warning, until 9 AM EDT this morning. For the Freeze Watch, from late tonight through Thursday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ VAZ504-WVZ506-121615- /O.NEW.KLWX.FZ.A.0006.210513T0500Z-210513T1300Z/ Eastern Highland-Eastern Pendleton- Including the cities of Monterey, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove 406 AM EDT Wed May 12 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 are possible. * WHERE...In Virginia, Eastern Highland County. In West Virginia, Eastern Pendleton County. * WHEN...From late tonight through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this freeze warning went out at May 11, 10:33 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 11, 10:33 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1033 AM EDT Tue May 11 2021
.SYNOPSIS...
A reinforcing cold front will cross the region this afternoon.
High pressure will build toward the region Wednesday, with the
high building overhead during latter portion of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front will push across the region later this afternoon,
ushering in cooler and drier air into the region. A few showers
will develop during the afternoon as the cold front proceeds
southeastward. Brief gusty winds of around 30 mph are possible
with these showers.
The main weather concern will be for the potential of
frost/freeze tonight. A Freeze Watch remains in effect for our
furthest west zones along/west of the Allegheny Front. These may
need to be upgraded later this afternoon. Lows in the 30s could
even result into frost headlines introduced as well, particularly
in eastern WV and the Shenandoah Valley.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Previous discussion...
Zonal flow aloft will be maintained on Wednesday as the upper
low to our north starts to move off to the east. At the surface,
high pressure will build toward the area from the Great Lakes.
The combination of building high pressure and zonal flow aloft
will lead to mostly sunny skies. Temperatures will hold below
normal (highs in the 60s) as northwesterly winds in advance of
the approaching high continue to transport seasonably cool air
into the area. As high pressure builds closer still Wednesday
night, wind may go weak enough for some spots to decouple. As a
result, frost/freeze headlines may potentially be needed again
to the west of the Blue Ridge. With some areas potentially
colder than Tuesday night's lows if we can radiate well enough.
Brief height rises expected Thursday as a weak ridge builds in
aloft. Meanwhile, surface high pressure remains in control. This
should result in a mostly dry and mostly sunny day with highs a
few degrees warmer, perhaps reaching the upper 60s to near 70.
Clouds increase Thursday night, and rain chances will return, as
another trough builds in from the west. A good bit warmer
Thursday night as a result, with lows in the mid 40s to low 50s
for most outside of the highest ridges which should reach the
mid 30s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
For Friday and Saturday, longwave troughing will still encompass the
eastern US. Sprawling surface high pressure will be near the east
coast, though becoming somewhat more disorganized as perturbations
in the northwest flow aloft disrupt the weak surface gradient. These
shortwaves could also spark a few showers during the afternoon
hours each day, with the best chance over the mountains. A
thunderstorm isn't totally out of the question due to steep lapse
rates, but instability is forecast to be very weak with dew points
in the 30s-40s. Temperatures will remain a little below normal.
Model solutions begin to diverge for Sunday into Monday. Overall
heights should be rising ahead of a trough digging into the
southwestern US. A warm frontal zone will be lurking over the
Tennessee/Ohio Valleys. If the forcing associated with this front is
faster, some showers could develop Sunday. However, model consensus
suggests a (slightly) higher chance of rain will come on Monday
with the warm front in the vicinity. With a wide range of potential
frontal positions, confidence is low on precipitation chances and
temperatures by Monday. Temperatures somewhere around seasonal
averages appear most likely.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions and northwesterly winds are expected through
Wednesday, then turning more northerly on Thursday, but lighter.
Winds this afternoon could gust to 20-25 knots in the wake of a
reinforcing cold front. A brief shower this afternoon as a cold
front passes could cause a brief reduction in VSBYs. Winds on
Wednesday could gusty in the 15-20 knot range, but we remain dry
on Wednesday.
Prevailing VFR conditions along with light winds can be expected
Friday and Saturday as high pressure settles over the area. A brief
isolated shower could occur during the afternoon each day, but
confidence is low at this time.
&&
.MARINE...
Small Craft Advisory remains in effect for this afternoon, as a
cold front pushes through. Should see a period of SCA winds in
its wake. Additionally, there will be some showers around this
afternoon, which could bring some gusty winds along with them.
Wind field isn't extremely impressive, so not currently
anticipating a widespread SMW type event like we saw a few days
back.
With the region locked into NW flow, winds will be gusty at
times through Wednesday, before high pressure moves more
directly overhead Wednesday night into Thursday. SCA conditions
will be possible at times again on Wednesday, but should not
occur on Wednesday night into Thursday.
Light and variable winds are expected Friday and Saturday as a large
area of high pressure settles over the east coast.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freeze Watch from late tonight through Wednesday morning for
MDZ001.
VA...Freeze Watch from late tonight through Wednesday morning for
VAZ503.
WV...Freeze Watch from late tonight through Wednesday morning for
WVZ501-505.
MARINE...Small Craft Advisory from 4 PM this afternoon to 6 AM EDT
Wednesday for ANZ530>534-536>543.
Small Craft Advisory from 4 PM this afternoon to midnight EDT
tonight for ANZ535.
&&
SYNOPSIS...CJL
NEAR TERM...KLW/CJL
SHORT TERM...CJL
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLWHazardous weather outlook, May 11, 11:12 AM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1112 AM EDT Tue May 11 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-121515- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1112 AM EDT Tue May 11 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-121515- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1112 AM EDT Tue May 11 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Frost conditions are possible for areas west of the Blue Ridge Mountains tonight into Wednesday morning, and then again Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-121515- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1112 AM EDT Tue May 11 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Freeze Watch is in effect for most of the Allegheny Front for late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Freeze Watch for the Allegheny Front continues into Wednesday morning. Freezing temperatures and/or frost conditions are also likely Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in West Virginia, 2021Freeze Warnings in Virginia, 2021Freeze Warnings in Maryland, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.